Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

October 15, 2021Warren County, Pennsylvania

NWS State College, PA issued this special weather statement at Oct 15, 2021, 3:33 PM EDT for Warren County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 3:33 PM EDT (19:33 UTC)
Expired
Oct 15, 2021, 4:00 PM EDT
In force
27 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
55

County Warren County, PA

The radar

The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS81 KCTP 151933
SPSCTP

Special Weather Statement
National Weather Service State College PA
333 PM EDT Fri Oct 15 2021
 
PAZ004-152000-
Warren PA-
333 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WARREN COUNTY
THROUGH 400 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Titusville, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and small hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Enterprise and Grand Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4172 7961 4175 7947 4163 7945 4162 7957
      4162 7960 4163 7961
TIME...MOT...LOC 1932Z 253DEG 16KT 4165 7965 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Oct 15, 3:19 PM EDT, 14 minutes earlier.

Area forecast discussion, Oct 15, 3:19 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
319 PM EDT Fri Oct 15 2021

.SYNOPSIS...
Unseasonably warm weather will finish out the week with near
record highs expected today. Gusty showers and a few
thunderstorms will precede a strong cold frontal passage on
Saturday. Noticeably cooler air will return to CPA by Sunday
with temperatures trending lower/back to seasonal levels for mid
October. Fair and dry weather is expected early next week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
150PM/1750Z: A lone severe storm moved across Clearfield County
early this afternoon exhibiting supercell characteristics with
a large hail core aloft. A local convenience  store in Grampian
confirmed hail but could not estimate the size. Reports of
trees down were received via the 911 center. The storm has
weakened some moving into northern Centre County over the RDA
as of this writing. A few additional showers have developed
across the western Alleghenies, which may be the start of
another round of severe weather given gradually improving
CAPE/shear parameter space. 18Z temps should be in the 80s
across the southeast 1/2 of the area and on track to push into
record territory. We updated the HWO based on a slight eastward
expansion in the D1 SLGT risk which now includes the State
College area.

SPC just issued MCD #1865 indicating a 40% chance of a watch
across far northwest PA just barely clipping Warren County. Some
hires guidance is bullish on some storms developing to the ENE
of State College, but general take is for activity/coverage to
remain rather isolated.

1045AM/1445Z: Cluster of showers/t-storms tracking northeast
between KBTP/KIDI not modeled very well by the HRRR. 3km NAM and
NBM are much better in the next 1-3 hours taking this batch of
convection into the NW Alleghenies by 18Z. Adjusted POPs closer
to this model/radar trend and cleaned up HWO/enhanced wording
for severe storm potential later this afternoon. No change to
the SPC D1 outlook updated at 13Z and would not anticipate much
change with the next update around 1630Z. Cloud cover was
holding temps down in a few spots, but expect nearly sunshine
over the southeast 1/2 of the CWA to send temps surging through
the 70s by early afternoon.

Previous Discussion Issued: 357 AM EDT Fri Oct 15 2021

Nearly stationary front extends from central OH to far NW PA
northward to western Lake Ontario. Bands of moderate showers
continue to traverse Lakes Erie and Ontario. Isolated showers
have moved north of the PA/NY border out of my northwest early
this morning. Increasing low level moisture and orographic lift
thickens low clouds over my northwest this morning.

Amplifying mid level troughs pushes into the Great Lakes and
Ohio Valley later today, and this combined with diurnal heating
and falling heights will result in afternoon convection.
Consensus of CAM solutions depict a cluster of convection
tracking from southwest PA across the northern and central mtns
from the mid to late afternoon hours into the early evening,
and instability and shear profiles support a marginal or greater
risk of isolated severe storms over central and west central
areas with locally strong to damaging wind gusts the primary
tstm hazard. MaxTs should make a run at daily records with fcst
highs in the mid 70s to low 80s or +15-20F above normal.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
2PM: No significant changes to this period which will feature a
well-defined, airmass changing frontal passage - bringing fall
conditions back to CPA after a toasty start to October. Expect
some mdt to heavy rainfall along the sharpening front sweeping
through the CWA during the day tomorrow. There could be some
convectively enhanced wind gusts along the front, but the a
severe wind threat will be limited owing to weak instability.
The most likely area for strong gusts appears to be over the
eastern part of the area.

Previous Discussion Issued: 357 AM EDT Fri Oct 15 2021

Earlier thoughts of a lull in shwr/tstm coverage after evening
diurnal activity weakens is still in play for Saturday night.
Sfc cold front sharpens in response to strengthening mid/upper
trough starting to transition from neutral to negative tilt.
This should result in a band of moderate showers/low- topped
convective line, reaching the NW zones around 06Z and the
central mountains around dawn.

Latest model guidance is also supporting an anafront structure,
with cold front surging ahead of the upper level deformation
zone. This scenario favors weaker/broader lift along the cold
front and a lower chance of severe wx. Strong post-frontal fgen
forcing beneath of dual jet streak structure should result in
the bulk of the rain falling behind the front into Saturday
morning. Ahead of the front over eastern sections, it will be
another unseasonably mild night with fcst lows +20-25F above
climo.

The front ever so slowly crosses the Central Mountains and
through the eastern half of the Commonwealth early Saturday
afternoon with slowly improving conditions from west to east
late Saturday afternoon and night, but with the season's first
lake effect rain showers expected behind the FROPA over NW PA,
as we finally cool air of note reaching into the area late
Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday will be windy, with cooler conditions, which are much more
seasonable for mid-October. As the main upper-level trough/cold
core aloft moves across the Commonwealth. With still fairly warm
water temperatures on Lake Erie, lake enhanced/upslope rain showers
are likely along the Allegheny front and over northern PA. Farther
south and east into the Susquehanna Valley, it will be generally
dry with the aid of downsloping. Sunday's highs will be more
seasonable, ranging from the 50s over the higher terrain, to the
lower 60s in the Middle and Lower Susquehanna Valleys. Chilly
temperature readings both Sunday night and Monday night.

As heights begin to build aloft and surface ridging builds in
Monday into Tuesday and Wednesday, we should see a nice stretch
of dry weather and sunshine. Sunshine will help to moderate
temperatures Tuesday and Wednesday. Doesn't look cold enough at
this point for frost except maybe a few isolated spots in the
northwest. By Thursday, a low pressure center moves across Lake
Erie and Ontario. An associated cold front moves east through PA
bringing a chance of showers to most of Central PA. POPs range
from low 20s Lancaster to around 40 in Bradford. Part of the
reason for not having high POPs is probably uncertainty with
timing. Also while both the GFS and the EURO take the low across
the Eastern Great Lakes, the Euro starts filling it and the GFS
begins rapidly deepening the center. This leads to a wide
spread of temperature and precipitation possibilities for Friday
as a secondary front with some colder air may move in sparking
some more scattered showers.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms are expected to increase in
coverage this afternoon into this evening. Primary areas of
concern are NW PA /BFD/ and storms that fire off of the
Allegheny Front and move east /JST, AOO, UNV, IPT/. MVFR cogs
and vis in storms, with gusty winds and hail possible.

Overnight, more widespread showers and possible storms will
result in widespread reductions to IFR cigs/vis. Storm activity
will pick up again during the day Saturday in eastern PA /MDT,
IPT, LNS/ with restrictions once again possible.

A CFROPA Saturday may result in some LLWS, along with gusty NW
flow behind the front Saturday evening.

Outlook...

Sat...Cold frontal passage likely early Sat. Widespread showers
and storms.

Sun...Low cigs NW. Isold/sct showers and gusty NW winds post
frontal passage.

Mon-Tue...VFR/no sig wx.

&&

.CLIMATE...
Thursday's high of 80 degrees in Altoona ties the record high
set on Oct 14, 1954.

Record high temperatures for October 15:

MDT|84/1897
IPT|82/1975
AOO|83/2017
BFD|77/1989
STC|84/1897

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Watson/Jurewicz/Fitzgerald
AVIATION...Banghoff/Wagner
CLIMATE...
Hazardous weather outlook, Oct 15, 1:42 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
142 PM EDT Fri Oct 15 2021

PAZ057>059-064>066-161745-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
142 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for a few wind gusts over 45 mph Saturday as a
strong cold front sweeps through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>027-037-041-045-046-049-161745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Tioga-Northern Lycoming-Southern Clinton-Southern Lycoming-Union-
142 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible this
afternoon and evening. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for a few wind gusts over 45 mph early Saturday
as a strong cold front sweeps through the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-033>036-042-050>053-056-063-161745-
Juniata-Somerset-Bedford-Fulton-Franklin-Sullivan-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
142 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to marginally severe thunderstorms with gusty winds,
locally heavy rain and a few instances of small hail are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for a few wind gusts over 45 mph early Saturday
as a strong cold front sweeps through the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Oct 15, 12:02 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service State College PA
1202 PM EDT Fri Oct 15 2021

PAZ017-151630-
Clearfield PA-
1202 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CLEARFIELD COUNTY
THROUGH 1230 PM EDT...

At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea to dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Curwensville, Rockton, Grampian, Troutville and Lumber City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 7880 4112 7860 4094 7849 4090 7880
TIME...MOT...LOC 1559Z 247DEG 25KT 4093 7892

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Steinbugl
Local storm report, Oct 15, 1:00 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 PM EDT FRI OCT 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND DMG     1 SW CURWENSVILLE       40.97N 78.53W
10/15/2021                   CLEARFIELD         PA   911 CALL CENTER

            TREE DOWN.

&&

AW
Local storm report, Oct 15, 1:23 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
123 PM EDT FRI OCT 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND DMG     3 SE CURWENSVILLE       40.95N 78.48W
10/15/2021                   CLEARFIELD         PA   911 CALL CENTER

            MULTIPLE TREES DOWN FROM GRAMPIAN TO GLEN
            RICHEY.

&&
Special weather statement, Oct 15, 1:45 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service State College PA
145 PM EDT Fri Oct 15 2021

PAZ018-019-151815-
Northern Centre PA-Southern Centre PA-
145 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CENTRE COUNTY THROUGH
215 PM EDT...

At 144 PM EDT, trained weather spotters reported a strong
thunderstorm over Black Moshannon State Park, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Bellefonte, Pleasant Gap, Lemont, Houserville, Milesburg, Julian,
Black Moshannon State Park, Unionville and University Park Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4101 7770 4081 7774 4089 7814 4095 7813
      4094 7812 4096 7808 4097 7809 4098 7809
      4098 7808 4099 7809 4100 7806
TIME...MOT...LOC 1744Z 275DEG 30KT 4092 7804

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JCG
Special weather statement, Oct 15, 3:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
333 PM EDT Fri Oct 15 2021

PAZ004-152000-
Warren PA-
333 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WARREN COUNTY
THROUGH 400 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Titusville, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and small hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Enterprise and Grand Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 7961 4175 7947 4163 7945 4162 7957
      4162 7960 4163 7961
TIME...MOT...LOC 1932Z 253DEG 16KT 4165 7965

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 12:02 PM EDTSpecial Weather StatementCTPClearfield28 min
Oct 15, 12:17 PM EDTSevere Thunderstorm WarningCTPClearfield43 min
Oct 15, 12:58 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield47 min
Oct 15, 1:45 PM EDTSpecial Weather StatementCTPCentre30 min
Oct 15, 4:09 PM EDTSpecial Weather StatementCTPWarren21 min
Oct 15, 4:12 PM EDTSevere Thunderstorm WarningCTPWarren32 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.